Texas, 2025

Damaging Wind in Texas, September 14, 2025

September 14, 2025 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed across the Rolling Plains and extreme southeastern Texas Panhandle on the afternoon of the 14th. Warm surface temperatures and a relatively dry sub-cloud layer contributed to one storm becoming severe near Memphis (Hall County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed across the Rolling Plains and extreme southeastern Texas Panhandle on the afternoon of the 14th. Warm surface temperatures and a relatively dry sub-cloud layer contributed to one storm becoming severe near Memphis (Hall County). This storm produced severe thunderstorm wind gusts up to 74 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 14, 11:38 AM CST, 3 hours 49 minutes earlier. Its key messages:

  • Updated at 1235 PM CDT Sun Sep 14 2025
  • Isolated to scattered showers and thunderstorms possible, primarily off the Caprock this afternoon and evening.
  • Daily chances for afternoon showers and thunderstorms through the week with the best chances focused overnight Wednesday into Thursday morning.
  • Temperatures to remain near seasonal normals through the week.
Area forecast discussion, Sep 14, 11:38 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1238 PM CDT Sun Sep 14 2025

...New SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Updated at 1235 PM CDT Sun Sep 14 2025

 - Isolated to scattered showers and thunderstorms possible,
   primarily off the Caprock this afternoon and evening.

 - Daily chances for afternoon showers and thunderstorms through
   the week with the best chances focused overnight Wednesday into
   Thursday morning.

 - Temperatures to remain near seasonal normals through the week.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 1235 PM CDT Sun Sep 14 2025

A few remnant scattered showers continue to linger across portions
of the far southeastern Texas Panhandle late this morning, from
previous overnight convection. Much of the short term forecast
remains on track with the previous, with an additional round of
isolated to scattered showers and thunderstorms possible once again
this afternoon. As the upper level trough begins to eject northeast
and we begin to lose supportive jet dynamics across the region, we
will begin to see PoPs decrease through the late evening/early
overnight period. However, PoPs will remain non-zero for areas along
the southeastern Rolling Plains as a subtle disturbance in the flow
through the overnight period, combined with the increased moisture
in place, may be enough for a few isolated to scattered storms
overnight. Due to the increased moisture in place, with dewpoints
progged in the low to mid 60s, and relatively light winds, we could
see areas of patchy fog development by the early morning hours, as
depicted by forecast soundings. As for overnight lows, expect
temperatures to remain similar to previous nights in the upper 50s
to mid 60s. Headed into the beginning of the work week, the H5
synoptic pattern displays a pair of weak closed lows, wobbling
across the Intermountain West, while an amplified upper ridge
stretched from the Rockies into the Great Lakes region. Meanwhile
off the east, a larger scale trough is parked across the Mississippi
River Valley. Temperatures will remain similar to what we saw this
weekend, thanks to near stationary thickness and height values
across the region, with highs in the 80s to lower 90s. Although
conditions are expected to remain dry for most, the moist upslope
component to the wind along with subtle disturbances tracking
through the NW flow aloft may provide enough moisture and lift for a
few isolated to scattered storms to develop, primarily off the
Caprock. The overall severe threat remains low given the lack of
large scale forcing and instability in place, although a locally
strong wind gust cannot be ruled out.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 1235 PM CDT Sun Sep 14 2025

Main theme of the extended is the chance for daily afternoon showers
and thunderstorms, with the best shot looking to be during the
overnight Wednesday into Thursday time period. The upper level
pattern remains tricky and congested through much of the extended
period, as the pair of upper level lows across the Intermountain
West continue to wobble into the Canadian provinces before shifting
through the High Plains, where we will begin to see the breakdown of
the already weak upper level ridge as it shifts east. Through the
period, flow aloft over the FA looks to remain northwesterly at
best, which will allow for those isolated to scattered storm chances
to remain in tact Tuesday with similar temperatures to Monday
expected. As the upper level trough begins to dig into the High
Plains Wednesday, that is when it looks to bring some potentially
wetter conditions to the FA as an H5 jet tracks into portions of the
northern Texas Panhandle and an associated front attempts to make
its way through the FA. Unfortunately, models are all over the place
with the evolution of this system which leads to a pretty low
confidence forecast. Although, ensembles are in agreement that this
system could bring another round of beneficial rainfall and slightly
cooler temperatures through mid-week. Therefore will opt to maintain
NBM slight chance to chance PoPs at this time until we see some
better agreement in the models. As this system shifts east through
the end of the work week, we will see the return of the upper level
ridge out west, which will likely lead to the return of warmer
conditions through the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sun Sep 14 2025

A broken deck of low clouds will remain in place through at least
the next several hours with conditions likely to fluctuate between
MVFR and VFR through most of the rest of the afternoon at both LBB
and PVW. Conditions are then expected to improve to VFR across the
entire region by about sunset this evening. Some isolated TS may
develop mainly to the east of LBB/PVW and near CDS this afternoon,
but confidence in direct convective impacts to any terminal is too
low to add thunder mention at this time. Late tonight through early
Monday morning, visibility restrictions from BR/FG will be possible
along with a possibility of IFR CIGs especially at LBB and PVW, but
confidence in timing and coverage of these conditions is still quite
low.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...30
Hazardous weather outlook, Sep 14, 11:43 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1243 PM CDT Sun Sep 14 2025

TXZ021>044-151745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1243 PM CDT Sun Sep 14 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers and thunderstorms possible off the
Caprock this afternoon and evening. Although the severe weather
threat remains low, a few strong wind gusts to 60 mph, small hail,
and locally heavy rainfall will be possible.

Tonight, there is a chance for patchy fog development for areas
across the Caprock through daybreak Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily chances for showers and thunderstorms will be possible through
much of the week with the highest chances expected overnight
Wednesday into Thursday morning.

The radar

The Amarillo radar (KAMA), 122 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
September 14, 3:27 PM CST to 3:28 PM CST
Where
Hall County, 1 mi NE of Memphis
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -100.518

A Texas Tech University West Texas mesonet site near Memphis measured severe wind gusts at 1527 and 1528 CST. A peak wind gust of 74 mph was measured at 1527 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283133.